diarrhea with tamoxifen?

jeancmici
jeancmici Member Posts: 665 Member
edited December 2022 in Breast Cancer #1
Has anyone experienced diarrhea with tamoxifen? I began taking it Sept 27th -and began almost at once having more frequent BMs. Last night I barely finished dinner and this morning did not finish bkfst when I had to 'run' - After 4-5 trips I'm ok until the next meal except to feel worn out and tired.

Nowhere is this side effect mentioned in the literature.

Not only that - and I'm not complaining about this!!! - I had hot flashes beginning with taxol, worse thru radiation and now on tamoxifen, I don't get them!!

Wondering.......
Thanks, Jean

Comments

  • cruf
    cruf Member Posts: 908
    Hi Jean. I've been on Tamoxifin since last Oct,2000. I wish I had diarrhea ! I've been so constipated I'm taking a daily laxitive that gives me wicked gas. I don't know if it's the medication or just me but it's a major change. Hope you feel better. Cathy
  • jbeardslee
    jbeardslee Member Posts: 75
    Hi Jean,
    I've been on Tamoxifen since June 5th and haven't noticed any changes. I take one 10MG tablet twice a day. Do you take 20MG's at once, wonder if that would make a difference. Maybe it's just me but I seem to notice hot flashes less if I take the med on a full stomach.
    Take care,
    judy
  • jeancmici
    jeancmici Member Posts: 665 Member

    Hi Jean,
    I've been on Tamoxifen since June 5th and haven't noticed any changes. I take one 10MG tablet twice a day. Do you take 20MG's at once, wonder if that would make a difference. Maybe it's just me but I seem to notice hot flashes less if I take the med on a full stomach.
    Take care,
    judy

    Thanks Judy and Cathy,

    I think I'll cut a few of these in half and see how that works because I have the 20mg size. Same thing happened at dinner.

    I searched the internet and found a doctor in Europe (reliable source-1999) who tested women with lower doses vs. regular and found the blood level the same but with fewer side effects. He said the 10/10 and 20 was based more on intuition than studies.

    I'm going to wait a few days and if no improvement, will skip a week and see what happens.

    Hugs to both of you. Thanks, Jean
  • jmears
    jmears Member Posts: 266
    Are we a mess or what? I've had both diarrhea and constipation. My Oncologist warned that the chemotherapy can have some side effects that take a while to show up and go away and that the GI is greatly effected by the Taxol and Taxotere (I took Taxotere) drugs. Has your Onc. recommended a colonoscopy? Mine did ... it was fine and it's good to know that the problems are treatment related and nothing else. Good luck, hope you adjust to the Tamoxifen ... studies report it is a good BC deterant and I somehow get some peace of mind in taking it ... Jamie
  • Sandster
    Sandster Member Posts: 1
    edited June 2021 #6
    Yes! I developed diarrhea

    Yes! I developed diarrhea about after 2 years of taking tamoxifen. I was evaluated extensively for a cause through my GI doctor and his conclusion was IBS, which honestly I had mildly before tamoxifen. However, my diarrhea went haywire and I was having urgency and frequency and even have had a few accidents because I couldn't make it to the toilet. I thought maybe it was food allergies because it seemed worse with certain foods, but I no longer think so. I'm 52 and no longer have periods on Tamoxifen, but I do not yet think I am in menopause because I experience symptoms cyclically like more hot flashes, acne, and other changes that make me believe I am still cycling. Well, this month I didn't have any of that so I don't believe I cycled, and guess what? My diarrhea was much improved! From what I have been able to gather from combing through literature and patient forums is that many women experience diarrhea on tamoxifen, but typically it presents in more women the longer they have been on the medication. There hasn't been a well established cause/effect relationship determined (only an association), but it is theorized that being on tamoxifen causes the GI tract to be flooded with estrogen, which can cause a slowing of motility initially, but eventually results in small intestine bacterial overgrowth (SIBO), which causes diarrhea. I am actually scheduled to be tested for SIBO so it will be interesting to see what my results show. I will say that taking a probiotic twice a day has helped some.

  • nevagiveup
    nevagiveup Member Posts: 2 Member
    edited December 2022 #7

    Thank heavens, I found this post. For me, it started immediately on starting Tamoxifen, which is why I am certain the diarrhea was a side effect from the medication; my trip to the ladies room increased and number 1 and 2 occurred every time every single day all day (August to September, then stopped to finish practicum than back on November to March). Nurses and my oncologist encouraged me to continue with the med even with diarrhea and assured me the side effect would lessen, but did not. I finally saw a medicine specialist oncologist who said to me that it was 'not a known side effect' that I must have had underlining cause. After crunching up an analysis she presented me the percentage of increased life expectancy by continuing with Tamoxifen. I opted to have the quality of life and completely stopped taking Tamoxifen. However, diarrhea stayed with me, it is now over one year albeit less after trying many pre, pro, postbiotics and fermented goods. Colonoscopy this year showed no underlining cause. In my new (ab-) normal life, I no longer consume solids for breakfast, delay eating anything in the morning until I am certain my tummy is in good mood each day. Most days, I'd sit and have to wait for the low grade tummy ache to subside before I go for jogging or walk, which I have not stopped doing after radiation. Currently, I do my best to combat exhaustion and fatigue, which is not a disease any doctor seem to care or cure. I currently take NMN, Ubiquinol, Alpha lipoic acid, copious amounts of vitamin D (apparently one can go up to 600IU), Cordycept, Astragaras, every kinds of probiotics prescribed by a naturopath. It has been costly and time consuming, but I that is life.

  • rachellynn99
    rachellynn99 Member Posts: 15 Member

    I started Tamoxifen in early November. I lost my appetite but started drinking more coffee. I know not the healthiest. Anyways I've been having diarrhea but it's quite possibly from the coffee.

  • nevagiveup
    nevagiveup Member Posts: 2 Member

    I too developed a habit of drinking coffee, because my' energy level' went down greatly and caffeine seemed the easiest remedy. Coffees known to induce stool movement in certain people, but this was not the case for me for the first 50 years of my life. When I waned myself out of drinking coffees, black teas, green teas, I was faced with the fact that I needed to lie most of the day. Chronic diarrhea, muscle aches and sudden exhaustion possibly is a secondary complication I developed over time, but certainly and definitely was triggered by taking tamoxifen. Gut before tamoxifen and after tamoxifen is as clear as night and day. Stopping Tamoxifen did not fix it, it just left the damage with me, and this problem is even trickier because no medical doctors seem to know how to treat Chronic diarrhea, muscle aches and sudden exhaustion.